Research shows PI use linked to heart disease

Referrals to cardiologists may be needed

Clinicians’ suspicions over the past few years regarding the link between protease inhibitors and heart disease were confirmed by a recent study showing that patients on protease inhibitors are more prone to coronary artery disease.

A pilot study conducted by University of Wisconsin Medical School researchers compared HIV patients taking protease inhibitors (PIs) with those on other antiretroviral medications. They found evidence of heart disease in the group of people on PIs, but not in the group receiving other types of HIV medication, says James H. Stein, MD, assistant professor of medicine at the University of Wisconsin Medical School in Madison. Stein also is a cardiologist at the University of Wisconsin Hospital in Madison.

"We started this research almost a year ago, right around the same time reports started appearing in the literature of people on protease inhibitors having heart attacks," Stein says. "One of the things that struck us was that all the research was observational, rather than designed like a research trial where you have a treatment group and a control group."

Without a control group, the observations might reveal a tendency to heart disease without revealing the cause. "Heart disease is very common, and with HIV patients living longer, it’s likely they’re going to start having the same illnesses other people in the United States have," Stein explains.

"So it was unclear to us whether the metabolic changes we were seeing with protease inhibitors were going to be truly associated with vascular injury or injury of the blood vessels," he adds. Also, not all people with high blood sugar, high triglycerides, and high cholesterol are at risk for heart disease, he adds.

The Wisconsin researchers prepared a cohort study of 22 people who receive stable doses of protease inhibitors compared with 10 HIV-positive people who receive stable doses of non-protease inhibitor antiretroviral medication.

They found the people being treated with PIs had higher levels of triglycerides, cholesterol, and blood sugar. Most importantly, they had endothelial dysfunction, which is the first sign of atherosclerosis.

Researchers used an ultrasound technique to map blood flow through the brachial artery and to examine the lining of blood vessels in order to identify signs of endothelial dysfunction. The patients on PIs demonstrated a significantly impaired response to changes in blood-flow levels, while most of those not taking PIs did not.

The fact that PIs are associated with lipodystrophy does not necessarily mean that’s what causes heart disease, although that also needs to be studied, Stein says.

"Superficially, we think lipodystrophy means heart disease because you’re getting fat around the belly, but with heart disease you get fat around the belly and everywhere else," he explains. "With HIV lipodystrophy, the fat is going from the peri phery to the center, and you’re also getting the buffalo hump, which is a fat accumulation around the shoulder blade, and that’s not heart disease."

Researchers still don’t know whether lipodystrophy is a heart disease-causing distribution or even if it’s related to PIs more than to the non-nucleoside reverse transcriptase inhibitors.

Because the Wisconsin study was small and preliminary, more research is needed, Stein states.

Stein and other Wisconsin researchers have applied for a five-year grant from the National Institutes of Health to study the effects of PIs on patients over time. A long-term study might be able to determine whether patients develop atherosclerosis.

In the meantime, the evidence presented in this study should convince clinicians to pay closer attention to their HIV patients’ risk for heart disease, Stein says.

"This is a wake-up call to HIV patients and their clinicians to pay attention to the metabolic abnormalities associated with HIV, and that they may need to consider treatment in people who are at risk of having vascular artery heart attacks or strokes," he explains.

Stein recommends clinicians check patients’ lipid levels and glucose levels regularly and be more aggressive about dietary and exercise recommendations. Also, clinicians should consult with a cardiologist if a patient on PIs has high levels of cholesterol, triglycerides, and blood sugar.